Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 58, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 4, 2017, 5:00 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2017, 5:00 PM MST (00:00 UTC)
- Expired
- Sep 4, 2017, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2937 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
711 WGUS55 KPSR 050000 FFWPSR AZC007-050300- /O.NEW.KPSR.FF.W.0058.170905T0000Z-170905T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 500 PM MST MON SEP 4 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Gila County in east central Arizona... * Until 800 PM MST * At 459 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area especially along Arizona state highway 88 north of Claypool. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3358 11075 3337 11074 3336 11094 3355 11096 $$ KW
2 follow-up statements
050 WGUS75 KPSR 050100 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 600 PM MST MON SEP 4 2017 AZC007-050300- /O.CON.KPSR.FF.W.0058.000000T0000Z-170905T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 600 PM MST MON SEP 4 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR GILA COUNTY... The heaviest rain has ended but some impacts may still be experienced along Highway AZ-88. At 559 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3358 11075 3337 11074 3336 11094 3355 11096 $$ KW
838 WGUS75 KPSR 050222 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 722 PM MST MON SEP 4 2017 AZC007-050232- /O.CAN.KPSR.FF.W.0058.000000T0000Z-170905T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 722 PM MST MON SEP 4 2017 ...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3358 11075 3337 11074 3336 11094 3355 11096 $$ KW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:48 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 4, 1:48 PM MST, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 148 PM MST Mon Sep 4 2017 .SYNOPSIS... A chance of thunderstorms this evening with the possibility for a few strong to severe storms. Another chance of thunderstorms will exist Tuesday evening over the Phoenix area with lowering chances for the latter part of the week. Temperatures this week will mostly remain above seasonal normals with the warmest days likely being Monday and Tuesday. && .DISCUSSION... Visible satellite trends this afternoon show convection increasing along the Mogollon Rim into the White Mountains. The air mass still appears capped over the lower deserts, per the SPC mesoanalysis page, but further heating should erode most CIN by late afternoon. Similar to earlier analysis, the environment remains conditionally favorable for strong multicellular convection to move off the higher terrain over the lower deserts, amidst 15-20 kt of easterly midlevel flow. Westerly low-level winds will enhance convergence along any eastward moving outflow boundaries as well, which could encourage new convection to develop. Still some uncertainty about if/how widespread thunderstorms will be across the lower deserts, with the relatively higher chances across northern/eastern portions of the Phoenix area, but strong to marginally severe wind gusts and blowing dust will be possible with any thunderstorm. May see isolated thunderstorms continue overnight across southwest Arizona as well. Biggest uncertainty into tomorrow will be how worked over, if at all, the atmosphere is from potential thunderstorms this evening. However, belt of enhanced easterly midlevel flow will be maintained into tomorrow and should aid in lapse rate recovery throughout tomorrow. Some modest low-level drying will also occur, but the air mass will still be unstable enough for thunderstorms given the steep lapse rate profile in place. All in all, the potential exists for thunderstorms again Tuesday night across south-central Arizona, but uncertainty in the mesoscale evolution precludes higher confidence. Relatively less thunderstorm activity is expected Wednesday and Thursday, with temperatures remaining slightly above normal. By this weekend, a cutoff low will evolve off the California coast and will maintain southerly deep- layer flow into the region. Some increase in moisture will occur Friday and Saturday, and could see an uptick in precipitation/thunderstorm potential. Temperatures will also cool down a few degrees closer to seasonal normals. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storms are currently forming over the higher terrain of Gila County and are expected to move south and west towards the terminals this evening. It seems likely that at least some isolated shower or thunderstorm activity will survive into the lower deserts this evening. If they do move into the valley, an outflow will accompany these storms and could possibly move through the terminals anywhere from 01-05Z. Currently, the wind shift is timed for 03Z but that will likely need to be changed to earlier or later. Similar conditions are expected for tomorrow with westerlies in the afternoon and a chance of thunderstorms with moderately strong outflows in the evening. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns for the next 24 hours as winds will remain AOB 10 kts. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... Thursday through Monday... A gradual cooldown to near seasonal normal temperatures will occur this weekend as a low pressure area develops off the California coast, importing more moisture into our region. As a result slightly higher daytime humidities can be expected, along with an increase in rain and thunderstorm chances, especially Friday and Saturday. How widespread and heavy any rainfall will be is still uncertain. Drier air will move across the region early next week, with richer moisture being shifted eastward towards New Mexico. Winds will generally follow diurnal patterns, with exception to gusty winds associated with any thunderstorm outflows. Occasional diurnal afternoon gusts are also possible. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Rogers AVIATION...Wilson FIRE WEATHER...Rogers
In the hours before
Special weather statement, Sep 4, 4:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON SEP 4 2017
AZZ552-558-561>563-050000-
Southeast Gila County AZ-Dripping Springs AZ-Globe/Miami AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
412 PM MST MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 500
PM MST...
At 411 PM MST, Doppler radar was tracking a strong thunderstorm over
Claypool, or near Globe, moving south at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Globe, Miami, Top Of The World, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.
LAT...LON 3314 11081 3317 11091 3324 11094 3321 11101
3324 11111 3354 11091 3347 11071
TIME...MOT...LOC 2311Z 021DEG 13KT 3344 11085
KWLocal storm report, Sep 4, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST MON SEP 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL GLOBE 33.40N 110.79W
09/04/2017 E0.75 INCH GILA AZ TRAINED SPOTTER
AND HEAVY DOWNPOURS WITH CURB-TOP WATER ON
EAST SIDE OF GLOBE.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 4, 7:13 PM MST | Special Weather Statement | PSR | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.